Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 23, 2003, 3:39 PM MDT for El Paso County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 3:39 PM MDT (21:39 UTC)
- Expired
- May 23, 2003, 4:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 232139 SVRPUB COC041-232230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 336 PM MDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 430 PM MDT * AT 336 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS OVER WEST CENTRAL COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED WILL BE... WESTERN AND SOUTHERN AREAS OF COLORADO SPRINGS. AT 336 PM...A NATIONAL WEATHER SERVICE SPOTTER SAW 3/4 INCH HAIL...5 MILES NORTHWEST OF DOWNTOWN COLORADO SPRINGS...IN THE MOUNTAINS SHADOWS SUBDIVISION. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM. LAT...LON 3904 10472 3893 10498 3858 10478 3871 10448 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:09 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 23, 2:09 PM MDT, 1 hour 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 209 PM MDT FRI MAY 23 2003 SHORT TERM DISCUSSION...(TODAY AND TONIGHT). CURRENTLY...SHOWERS AND ISOLATED THUNDER STARTING TO POP OVER THE MOUNTAINS AND ADJACENT PLAINS...SOME STILL HIGH BASED NEAR MTNS AND WESTWARD WHERE DEWPOINTS ARE IN THE 30S AND BELOW. HIGHER DEWPOINT GRADIENT LOOKS TO BE SLIDING INTO EL PASO COUNTY...AND KICKING OF ISOLATED STORMS IN ITS WAKE AS CONVECTIVE TEMPS ARE ALSO BEING REACHED AT THIS TIME. POINTS EAST OF MTNS SHOWING DEWPOINTS IN THE 40S AND 50S. NO BIG SYNOPTIC FORCING FEATURES WITH THESE STORMS... MAINLY UPSLOPE/OROGRAPHICS/HEATING. CAPES GENERALLY 1000-2000 J/KG... WINDS ALOFT GIVING 20-30KTS BULK 0-6KM SHEAR...SO EXPECT MAIN SEVERE THREAT FROM STORMS THIS AFTERNOON AND EVENING TO BE HAIL. TONIGHT...300-500 MB RH SHOWING LAYER OF MOISTURE MOVING IN OVER WESTERN MTNS...HOWEVER STORMS THERE ARE DRIVEN BY HEATING AND ARE EXPECTED TO DIE OFF AFTER SUNDOWN. MCS GETS CRANKING SOMEWHERE IN NE/KS WHERE LLJ INTERSECTS INCOMING FRONT ALONG WITH POSSIBLE SHORTWAVE...AND MCS MAY SKIM COLORADO COUNTIES IN THE EARLY MORNING HOURS. ADDED ISOLD POPS TO FAR EAST PLAINS OVERNIGHT. EXPECT OUTFLOW TO ADVECT THROUGH ALL PLAINS AND GENERATE STRATUS AND PATCHY FOG OVERNIGHT...GIVING WIDESPREAD MVFR/IFR CONDITIONS TONIGHT. WARM OVERNIGHT LOW TEMPS LOOK GOOD. SATURDAY FRONT MOVES SOUTHWARD INTO COLORADO...INTO THE CWA NEAR 18Z. EXPECT THIS TO GENERATE GOOD COVERAGE OF SHOWERS AND EMBEDDED THUNDERSTORMS IN AND ALONG THE EASTERN MOUNTAINS. CAPES SHOWING UP AS 1000-1500 AGAIN PER MESO ETA...ALONG WITH LITTLE TO NO CIN...BUT MUCH WILL DEPEND ON HOW MUCH HEATING/DESTABILIZING CAN BE DONE BEFORE FRONTS ARRIVAL. EVEN IF SKIES STAY CLOUDY...MID LEVEL LAPSE RATES RUNNING 7.5-8.5C/KM...AND ONCE THE FRONT HITS HIGHER TERRAIN EXPECT AT LEAST ELEVATED CONVECTION TO DEVELOP. CONSIDERING INSTABILITY... HAIL WOULD BE THE MAIN THREAT...AND WITH WEAKENING UPPER FLOW...HEAVY RAIN MAY ALSO BECOME A CONCERN AS STORMS DEVELOP AND MOVE SLOWLY. FARTHER WEST...AFTERNOON SHOWERS AND STORMS ARE ALSO EXPECTED...BUT ARE EXPECTED TO BE HIGH BASED IN NATURE. GRIDS LOOKED GOOD...MADE HIGHS IN EARLY AFTERNOON AS FRONT/CAA MOVE IN...OTHERWISE NO BIG CHANGES. -KC LONG TERM DISCUSSION...(SAT NIGHT THROUGH FRI). ...ACTIVE WX WITH TSRA SUN/MON THEN SLOW DRYING TREND NEXT WEEK... MODELWISE...ETA GENERALLY PREFERRED AS GFS SUFFERS FROM ITS USUAL SUMMERTIME CONVECTIVE FEEDBACK PROBS. IN THE EXTENDED PERIODS...GFS HAS TRENDED TOWARD THE ECMWF SOLUTION...WITH STRONGER UPPER RIDGE BUILDING BY WEEKS END. SAT NIGHT...NO LET-UP IN MOIST LOW-LEVEL UPSLOPE FLOW...WITH -SHRA/- TSRA CHANCES CONTINUING. NOT MUCH UPPER SUPPORT NOTED...BUT WITH FAIRLY MOIST/UNSTABLE AIR MASS IT WONT TAKE MUCH TO KEEP CONVECTION GOING. CURRENT GRIDS LOOK OK. SUN...LITTLE CHANGE IN THE WX PATTERN WITH NWRLY FLOW ALOFT AND SERLY UPSLOPE IN THE LOW LEVELS. MODELS HINT AT S/W TROUGH WHICH MAY ENHANCE CONVECTION AS WELL. MAY NOT BE MUCH OF A SEVERE THREAT AS SHEAR IS MARGINAL AND SURFACE TEMPS TOO COOL TO GENERATE LARGE CAPES. WILL BUMP UP POPS IN CURRENT GRIDS SLIGHTLY. MAX TEMPS COULD STAY VERY COOL IF WE STAY CLOUDY AND COLDER GFS 700 MB TEMPS VERIFY. FOR NOW...WILL TRIM BACK MAXES SEVERAL DEGREES FROM THE CURRENT FCST...BUT WILL STILL BE WARMER THAN COLD MAV GUIDANCE. MON...APPEARS MOIST UPSLOPE FLOW WILL CONTINUE...THOUGH MID LEVEL FLOW WEAKENS SLIGHTLY AS UPPER LOW MIGRATES EASTWARD UNDER THE RIDGE. MODELS SUGGEST FOCUS FOR CONVECTION MAY SHIFT SOUTHWARD INTO NM WHERE UPSLOPE WILL BE MAXIMIZED...THOUGH CHANCE POPS STILL WARRANTED FOR MOST OF SRN CO. TUE-FRI...IN GENERAL SLOW WARMING AND DRYING TREND AS UPPER RIDGE SLOWLY BUILDS TOWARD CO. STILL ENOUGH MOISTURE TRAPPED AT THE LOW LEVELS TO GENERATE ISOLATED-SCT -TSRA EACH DAY...THOUGH COVERAGE DECREASES SOMEWHAT BY FRI. TEMPS/POPS ERN PLAINS PROBLEMATIC AS DEEP LOW OVER THE GREAT LAKES SETS UP THE POTENTIAL FOR SOME COOLER AIR BACKDOORING INTO AT LEAST FAR ERN SECTIONS. TRIMMED A FEW DEGREES OFF OF TUE MAX TEMPS...BUT GIVEN SIGNIFICANT GFS/MEX COLD BIAS OVER SRN CO...AM HESITANT TO GO MUCH BELOW MEX NUMBERS AT THIS POINT. OVERALL...TUE-FRI GRIDS LOOK FINE. --PETERSEN .PUB...NONE.
Hazardous weather outlook, May 23, 6:02 AM MDT, 9 hours 37 minutes before
COZ058>089-093>099-241300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 602 AM MDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND HIGH VALLEYS AFTER 100 PM...THEN MOVE OFF INTO THE ADJACENT PLAINS AFTER 200 PM. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS THE SOUTHEAST PLAINS AFTER 300 PM. A FEW THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EVENING...ACROSS CROWLEY...OTERO...EASTERN LAS ANIMAS...KIOWA...BENT...PROWERS AND BACA COUNTIES. ABUNDANT LOW LEVEL MOISTURE COMBINED WITH AFTERNOON HEATING...WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE...CAUSING A FEW THUNDERSTORMS ACROSS THIS AREA TO BECOME SEVERE. THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LA JUNTA TO KIM. LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING WILL THE PRIMARY THREAT FROM SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL EVOLVE INTO A THUNDERSTORM COMPLEX ACROSS SOUTHEAST COLORADO...AND MOVE INTO WESTERN KANSAS OVERNIGHT. OVER THE MOUNTAINS AND HIGH VALLEYS...MOISTURE WILL BE MORE LIMITED...WITH THE PRIMARY THREAT FROM THUNDERSTORMS BEING WIND GUSTS TO 30 MPH AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ON SATURDAY...THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON...ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO. THERE COULD BE THE POSSIBILITY OF ONE OR TWO STRONG TO SEVERE THUNDERSTORMS SATURDAY AFTERNOON ACROSS SOUTHEASTERN COLORADO. FOR SUNDAY THROUGH THURSDAY...THE POTENTIAL SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH TIME. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 300 PM ACROSS CROWLEY...OTERO...EASTERN LAS ANIMAS... KIOWA...BENT...PROWERS...AND BACA COUNTIES. KT/METZE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:24 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 66 min |
| May 23, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 38 min |
| May 23, 4:59 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.